Approximation algorithms for the k-clique covering problems

O. Goldschmidt, D.S. Hochbaum, C.A.J. Hurkens, Gang Yu

Research output: Contribution to journalArticleAcademicpeer-review

13 Citations (Scopus)
518 Downloads (Pure)


The problem of covering edges and vertices in a graph (or in a hypergraph) was motivated by a problem arising in the context of the component assembly problem. The problem is as follows: given a graph and a clique size $k$, find the minimum number of $k$-cliques such that all edges and vertices of the graph are covered by (included in) the cliques. This paper provides a collection of approximation algorithms for various clique sizes with proven worst-case bounds. The problem has a natural extension to hypergraphs, for which we consider one particular class. The $k$-clique covering problem can be formulated as a set coveringg problem. It is shown that the algorithms we design, which exploit the structure of this special set covering problem, have better performance than those derived from direct applications of general purpose algorithms for the set covering. In particular, these special classes of set covering problems can be solved with better worst-case bounds and/or complexity than if treated as general set covering problems. ©1996 Society for Industrial and Applied Mathematics
Original languageEnglish
Pages (from-to)492-509
JournalSIAM Journal on Discrete Mathematics
Issue number3
Publication statusPublished - 1996


Dive into the research topics of 'Approximation algorithms for the k-clique covering problems'. Together they form a unique fingerprint.

Cite this